MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0620
Medical Device Problem Codes Kinked (1339); Device Handling Problem (3265)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/12/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2016-01438, 3005168196-2016-01439, 3005168196-2016-01440, 3005168196-2016-01442.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using ruby coils.During the procedure, the physician first placed another manufacturer's sheath and then advanced a lantern delivery microcatheter (lantern) through it.The physician also had a balloon in place to do a balloon-assisted coiling because of the wide neck of the aneurysm.While attempting to advance a ruby coil through the lantern, the physician encountered resistance and was unable to advance the coil.Therefore, the ruby coil was removed and a new ruby coil was opened to continue the procedure.While attempting to advance this second ruby coil through the lantern, the physician experienced resistance and subsequently, the ruby coil pusher assembly became bent.Therefore, the ruby coil was removed and a third ruby coil was opened.After the physician deployed about half of the coil into the aneurysm, some of the loops of the coil began to prolapse into the parent artery.The physician then retracted the ruby coil completely back into the lantern in order to reposition the coil.While attempting to re-advance the coil into the aneurysm, the physician experienced resistance and was unable to advance the coil out of the tip of the lantern.Therefore, the physician removed this third ruby coil and opened a fourth ruby coil.This fourth ruby coil was then successfully deployed and detached into the aneurysm.Next, while attempting to advance a fifth ruby coil out of its introducer sheath and into the lantern, the new technologist inadvertently kinked the ruby coil pusher assembly.Therefore, the ruby coil was removed and a new ruby coil was opened for the procedure.After about fifteen centimeters of the coil was deployed into the aneurysm, some of the coil looped out into the parent artery.The physician then retracted the coil back into the lantern in order to reposition the coil.However, while attempting to re-advance the ruby coil, the physician was unable to advance the coil out of the tip of the lantern.Therefore, the ruby coil was removed and it was noted that the tip of the coil had an angle on it that appeared to be kinked.The physician then did a run and found that the aneurysm had embolized.Therefore, no additional coils were placed and the procedure was considered successfully completed.It should be noted that the physician did not use a rotating hemostasis valve (rhv) and did not maintain a continuous flush during the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the ruby coil¿s pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 59.0 cm from the proximal end.The embolization coil was intact with the pusher assembly.The embolization coil was damaged on the distal end, and compressed on the proximal end.The outer diameters (ods) of the undamaged section of all embolization coils were measured and found to be within specification.Conclusions: evaluation of the first ruby coil evaluated revealed that the embolization coil¿s proximal end was compressed, and distal tip was damaged.This type of damage typically occurs due to improper handling during use.If the device is forcefully advanced against resistance, the embolization coil may become compressed, and the coil windings may become offset.Evaluation of the second ruby coil revealed that the pusher assembly was kinked.This type of damage typically occurs due to improper handling during use.If the device is forcefully advanced against resistance, damage such a kink may occur.Evaluation of the third ruby coil evaluated revealed that the embolization coil had offset coil windings.This type of damage typically occurs due to improper handling during use.If the device is forcefully retracted against resistance during re-sheathing of the device, damage such as this may occur.Evaluation of the fourth ruby coil revealed that the embolization coil¿s distal tip was damaged and the coil was compressed as observed on the proximal end inside the introducer sheath.This type of damage typically occurs due to improper handling during use.If the device is forcefully manipulated against resistance, the embolization coil may become compressed and the coil windings may become offset.Further evaluation confirmed that the pusher assembly was kinked.If the ruby coil is forcefully advanced against resistance, this type of damage may occur.Evaluation of the fifth ruby coil revealed that the proximal end of the pusher assembly was kinked.This type of damage typically occurs due to improper handling during use.If the device is forcefully manipulated during use, damage such as this may occur.The root cause of the resistance that was experienced during the attempts to advance the ruby coil out of the lantern could not be determined.The ods of the undamaged sections of all embolization coils were measured and found to be within specification.The lantern mentioned in the complaint was not returned for evaluation and, therefore, the root cause of the resistance mentioned in the complaint could not be determined.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6024877
Report Number3005168196-2016-01441
Device Sequence Number18940172
Product Code HCG
UDI-Device Identifier00814548013183
UDI-Public00814548013183
Combination Product (Y/N)N
Initial Reporter StateND
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/12/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Radiologic Technologist
Device Expiration Date10/31/2022
Device Catalogue NumberRBY4C0620
Device Lot NumberF60896
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/04/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/12/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/12/2016
Supplement Report FDA Received Date12/07/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR